Murdoch University Research Repository

Welcome to the Murdoch University Research Repository

The Murdoch University Research Repository is an open access digital collection of research
created by Murdoch University staff, researchers and postgraduate students.

Learn more

A note on the flow of a homogeneous intrusion into a two-layer fluid

Hocking, G.C.ORCID: 0000-0002-5812-6015 and Forbes, L.K. (2007) A note on the flow of a homogeneous intrusion into a two-layer fluid. European Journal of Applied Mathematics, 18 (02). pp. 181-193.

PDF - Published Version
Download (142kB)
Link to Published Version:
*Subscription may be required


The intrusion of a constant density fluid at the interface of a two-layer fluid is considered. Numerical solutions are computed for a model of a steady intrusion resulting from flow down a bank and across a broad lake or reservoir. The incoming fluid is homogeneous and spreads across the lake at its level of neutral buoyancy. Solutions are obtained for a range of different inflow angles, flow rate and density differences. Except in extreme cases, the nature of the solution is predicted quite well by linear theory, with the wavelength at any Froude number given by a dispersion relation and wave steepness determined largely by entry angle. However, some extreme solutions with rounded meandering flows and non-unique solutions in the parameter space are also obtained.

Item Type: Journal Article
Murdoch Affiliation(s): School of Chemical and Mathematical Science
Publisher: Cambridge University Press
Copyright: © 2007 Cambridge University Press
Item Control Page Item Control Page


Downloads per month over past year